Try it
Anaesthesia · Complications and emergencies: digoxin toxicity antidote
Sample itemA patient with chronic kidney disease on digoxin develops nausea, visual disturbance, bidirectional ventricular tachycardia and a serum potassium of 6.8 mmol/L. Which specific antidote is indicated?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Digoxin-specific Fab fragments
Life-threatening digoxin toxicity with ventricular arrhythmias or hyperkalaemia is treated with digoxin-specific antibody fragments, which bind free drug. Digoxin has a large volume of distribution and is not removed by dialysis. Calcium is traditionally avoided in digoxin toxicity.
Option by option
A. Intravenous calcium gluconate to protect the myocardium
Calcium may worsen intracellular calcium overload in digitalis toxicity and is generally avoided.
B. Intravenous atropine to treat all rhythm disturbances
Atropine can treat bradycardia but will not control the ventricular arrhythmias or hyperkalaemia.
C. Digoxin-specific Fab fragments (correct)
Correct. Fab fragments bind digoxin and rapidly reverse its toxic effects.
D. Haemodialysis to remove the drug from the blood
Digoxin is extensively tissue-bound, so dialysis removes very little of it.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…